Alabama, 2023

Drought in Alabama, December 1 to 31, 2023

December 1 to 31, 2023 · NWS BMX · 22 events in 22 counties and zones

Abnormally dry weather from October through November for much of Central Alabama continued into December. Although rainfall totals began increasing during the month, some areas remained in Severe (D2) to Extreme (D3) drought conditions.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Abnormally dry weather from October through November for much of Central Alabama continued into December. Although rainfall totals began increasing during the month, some areas remained in Severe (D2) to Extreme (D3) drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 30, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Nov 30, 10:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1050 PM CST Thu Nov 30 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Friday)
Issued at 809 PM CST THU NOV 30 2023

The dry air over Alabama is winning out as the rain over Mississippi
is evaporating as it crosses the state line. PWAT's are still low
with values near one-half inch. It will take awhile for the air
mass to moisten enough for the rain to make it the surface. Expect
a round of showers to finally reach west Alabama around midnight,
then spreading into east Alabama before sunrise. Temperatures
will stay steady overnight as a strong low level southerly jet
develops. Cooler air near the surface will keep the higher winds
aloft, but may see some gusts of 20-25 mph across north Alabama.

58/rose

Previous short-term discussion:
(This evening through Friday)
Issued at 123 PM CST THU NOV 30 2023

The short-term forecast through Friday evening remains in pretty
good shape. High cirrus clouds have delayed the diurnal curve just
a bit across the southern half of the area, but we're expecting
temperatures to catch back up as we go into the afternoon and rise
to near 60 degrees. Radar returns remain well off to our west in
Mississippi and are having a tough time pushing eastward due to
dry air currently in place. Eventually, the atmospheric column
will finally moisten as the shortwave trough to our west moves
eastward. Showers are expected to develop and move northeastward
across much of the area after midnight tonight through Friday
morning, moving into eastern and southeastern Alabama by Friday
afternoon. We're seeing a bit of an indication based on the latest
high-res guidance runs that the activity may be more scattered in
nature than previously indicated. As a result, I've started to
trend PoPs downward a bit, but still expecting good coverage of
showers and perhaps a storm or two through the day on Friday.
Guidance trends continue to indicate a small chance of a few
strong to possibly severe storms across far southern Alabama
starting Friday afternoon and evening. Surface based instability
is currently projected to increase as a warm front lifts
northward, but uncertainty still exists as to how much instability
will be available during the peak heating hours. In addition,
coastal convective development remains a possibility that could
essentially prevent the most unstable air from moving northward.
On this afternoon's update, we're going to decrease the area of
the Marginal Risk further south to include folks along the U.S
80/I-85 corridor and points southward. Following the passage of
the warm front, most locations should easily warm into the upper
60s to lower 70s by Friday afternoon. Breezy southerly winds can
be expected as the pressure gradient ramps up ahead of the
approaching slow-moving cold front to our northwest.

56/GDG

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 241 PM CST THU NOV 30 2023

As the initial shortwave lifts to the northeast Friday night,
moist southwesterly flow will persist over the area, keeping the
chance for rain and a few thunderstorms in the forecast. Ahead of
a second shortwave/surface low, the warm sector will move
northward Friday night and Saturday. With widespread rainfall
across the north, the better instabilities will be confined to far
south Central Alabama. The marginal risk area has been pulled
southward slightly to reflect that. Threats remain the same, as
wind shear parameters remain supportive of severe storms. Made
some refinements to rain chances and temperatures for the weekend,
but overall no significant chances were needed.

Drier air arrives through the day Sunday, with most of the area
rain free by mid afternoon.

14

&&

.AVIATION...
(06Z TAFS)
Issued at 1039 PM CST THU NOV 30 2023

Light rain will spread eastward across Central Alabama overnight,
with vsbys aoa 5 miles thru 12Z. The rain will moisten the air
mass with MVFR cigs already developing over eastern MS. The MVFR
cigs will expand eastward and reach most central AL TAF sites by
12Z. IFR cigs will develop with 3-4 hours after onset of MVFR,
mainly north of I-85. The rainfall intensity towards 12Z, with
vsbys lowering to 3-5 miles in rain and fog, but improving above 5
miles by 18Z. A few TSRA possible after 15Z, mainly south of
I-20. A strengthening low level jet will produce south winds 40-45
kts thru 15Z, and low level wind shear included at all TAF sites.

58/rose

&&

.FIRE WEATHER...

Rain spreads back into the area tonight, with widespread light
rain expected through Friday. Minimum RH values will remain well
above critical thresholds through the weekend, as a wet and
unsettled pattern persists. 20ft winds will increase from the
south to southeast tonight, at 12-15 mph through Friday, before
gradually becoming southwesterly Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     45  66  56  67 /  60 100  80  90
Anniston    46  67  59  69 /  50  90  80  90
Birmingham  49  66  60  68 /  70  90  80  90
Tuscaloosa  49  71  61  69 /  80  80  80  90
Calera      47  68  62  69 /  70  80  80  90
Auburn      46  66  62  68 /  30  80  80 100
Montgomery  46  71  64  72 /  40  80  80 100
Troy        47  72  66  73 /  30  80  80 100

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...58
LONG TERM....14
AVIATION...58/rose
Hazardous weather outlook, Nov 30, 3:15 PM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
315 PM CST Thu Nov 30 2023

ALZ011>015-017>050-020015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
315 PM CST Thu Nov 30 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Several rounds of showers with some thunderstorm activity will
affect Central Alabama from Friday through Sunday. A few
thunderstorms Friday evening into Saturday generally south of
Interstate 85 may become capable of producing isolated damaging wind
gusts along with the potential of a brief tornado.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
from Friday evening into Saturday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Marion

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Drought severity decreased from extreme (D3) to severe (D2) in early December.

Drought, Winston

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Winston forecast zone
Reported by
Drought Monitor
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Drought severity decreased from extreme (D3) to severe (D2) in early December.

Drought, Lamar

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Drought severity decreased from extreme (D3) to severe (D2) in early December.

Drought, Fayette

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Drought severity decreased from extreme (D3) to severe (D2) in mid December.

Drought, Pickens

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pickens forecast zone
Reported by
Drought Monitor
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Drought severity decreased from extreme (D3) to severe (D2) in mid December.

Drought, Tuscaloosa

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Tuscaloosa forecast zone
Reported by
Drought Monitor
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Drought severity decreased from extreme (D3) to severe (D2) in mid December.

Drought, Bibb

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bibb forecast zone
Reported by
Drought Monitor
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Drought severity decreased from extreme (D3) to severe (D2) in mid December.

Drought, Walker

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Walker forecast zone
Reported by
Drought Monitor
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Drought severity decreased from extreme (D3) to severe (D2) in late December.

Drought, Jefferson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Drought severity decreased from extreme (D3) to severe (D2) in late December.

Drought, Shelby

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Drought severity remained at extreme (D3) throughout December.

Drought, Blount

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Blount forecast zone
Reported by
Drought Monitor
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Drought severity remained at extreme (D3) throughout December.

Drought, St. Clair

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Drought Monitor
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Drought severity remained at extreme (D3) throughout December.

Drought, Etowah

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Etowah forecast zone
Reported by
Drought Monitor
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Drought severity remained at extreme (D3) throughout December.

Drought, Cherokee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Drought severity remained at extreme (D3) throughout December.

Drought, Sumter

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sumter forecast zone
Reported by
Drought Monitor
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Drought severity remained at severe (D2) throughout December.

Drought, Greene

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Drought severity remained at severe (D2) throughout December.

Drought, Chilton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Chilton forecast zone
Reported by
Drought Monitor
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Drought severity remained at severe (D2) throughout December.

Drought, Coosa

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Coosa forecast zone
Reported by
Drought Monitor
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Drought severity remained at severe (D2) throughout December.

Drought, Hale

When
December 1, 12:00 AM CST to December 26, 12:00 AM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Drought severity decreased below severe (D2) in late December.

Drought, Calhoun

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Drought severity increased from severe (D2) to extreme (D3) in mid December.

Drought, Talladega

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Talladega forecast zone
Reported by
Drought Monitor
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Drought severity increased from severe (D2) to extreme (D3) in mid December.

Drought, Cleburne

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Drought Monitor
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Drought severity increased to severe (D2) in early December.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146263, 1146264, 1146265, 1146266, 1146267, 1146268, 1146269, 1146270, 1146271, 1146272, 1146273, 1146274, 1146275, 1146276, 1146277, 1146278, 1146279, 1146280, 1146281, 1146282, 1146283, 1146284.